Mississippi, 2003

Hail and Damaging Winds in Mississippi, July 17, 2003

July 17, 2003 · NWS JAN · 21 events in 17 counties and zones

17 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 17 2003

THE BIG WEATHER STORY OF THE DAY HAS BEEN THE HEAT. MANY LOCALES
HAVE FINALLY MADE IT INTO THE MIDDLE 90S FOR HIGHS FOR THE FIRST
TIME THIS SUMMER. THE HIGH SO FAR TODAY FOR JAN IS 96.

MAIN FORECAST CHALLENGES REMAIN CENTERED AROUND THE HEAT...AND
CHANCES OF RAIN INTO THE EXTENDED FORECAST.

A HEAT ADVISORY WILL BE ISSUED FOR THE DELTA AREA FOR TOMORROW. HEAT
INDICES IN THE AREA WILL AVERAGE 105 TO 110...WITH LOW TEMPS IN THE
MIDDLE/UPPER 70S. THE SITUATION IS ACTUALLY RATHER BORDERLINE...AND
THE HEAT INDICES WILL DEPEND GREATLY ON THE FORECAST DEWPOINTS. ETA
NAILED THE MIDDLE 70S DEWPOINTS FOR TODAY OVER THE DELTA
REGION...AND THEY DONT CHANGE MUCH FOR TOMORROW. AVN IS NOT AS
AGGRESSIVE WITH THE DEWPOINTS FOR THE DAY TOMORROW. STICKING WITH
THE ETA ON THIS POINT...AND HOISTING THE HEAT ADVISORY FOR FRIDAY.

THE SECOND CHALLENGE IS THE CHANCES FOR CONVECTION. THE AIRMASS
WILL REMAIN VERY MOIST AND UNSTABLE...AND CONVECTION SHOULD BE AIDED
BY MID LEVEL SHORTWAVES TRAVERSING THE FLOW. THE MID LEVEL RIDGE AXIS
WILL RETROGRADE SLIGHTLY BEGINNING TOMORROW AS A TROUGH DIGS OVER THE
EAST. NORTHWEST FLOW WILL PREVAIL OVER THE CWFA..ALLOWING FOR VERY
HARD TO TIME SHORTWAVES TO MOVE SOUTH IN THE FLOW. WILL KEEP POPS IN
THE CHANCE RANGE THROUGHOUT THE FORECAST PERIOD. NOT QUITE CONFIDENT
THAT CONVECTION WILL MAINLY BE DIURNAL IN NATURE. BOTH THE ETA AND
AVN AGREE ON A FAIRLY STRONG SHORTWAVE TO MOVE SOUTH ALONG THE
INTERSTATE 55 CORRIDOR OVERNIGHT FRIDAY INTO SATURDAY.

AT THE SURFACE...WEAK TROUGH OVER NORTHERN MISSISSIPPI WILL SLIDE
SLIGHTLY SOUTHWARD TOMORROW. INITIATION OF CONVECTION HAS BEEN VERY
HARD TO PINPOINT THE LAST FEW DAYS...AND TOMORROW IS NO EXCEPTION.
WILL HAVE THE HIGHEST POPS IN THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. SEABREEZE ACTIVITY HAS BEEN KEPT AT A MINIMUM TODAY
WITH THE SURFACE WINDS OUT OF THE NORTH AND WEST...SHOULD BE THE
SAME CASE TOMORROW. ON SATURDAY...IN ADDITION TO A SHORTWAVE...A
FRONTAL BOUNDARY IS POISED TO ENTER THE NORTHERN PORTIONS OF THE
CWFA. TEMPS SHOULD NOT BE AS HOT WITH THE INCREASED CLOUD COVER AND
CONVECTION. THIS BOUNDARY LOOKS TO BECOME DIFFUSE IN THE EARLY PART
OF THE EXTENDED.

NEXT WEEK DOESNT REALLY LOOK ANY DIFFERENT WITH CHANCE POPS EACH
DAY. THE EXTENDED MODELS BRING IN ANOTHER FRONTAL BOUNDARY BY
WEDNESDAY. THIS ONE LOOKS TO MAKE IT TO THE COAST AS THE TROUGH OVER
THE EAST DIGS.

JAN BB 092/073 094/072 093 25312
    BBBBB 073/092 072/091 072/092 072/092 073 24443443233
MEI BB 092/071 093/072 093 25312
    BBBBB 072/091 072/091 072/092 072/092 073 24443443233

AR...HEAT ADVISORY 74>75.
LA...HEAT ADVISORY 07>09.
MS...HEAT ADVISORY 18-19-34-35-40-41.

32/LISTEMAA
Hazardous weather outlook, Jul 17, 2:25 PM CST, 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...THE MAIN SEVERE WEATHER RISK BEING
DAMAGING WIND. WIND GUSTS TO 70 MILES AN HOUR WILL BE POSSIBLE IN
STRONGER STORMS.

AN UNSTABLE AIR MASS IS POSITIONED OVER THE REGION TODAY AND VERY
HUMID CONDITIONS WILL PERSIST. SEVERAL SMALL BOUNDARIES ARE
CURRENTLY IN PLACE...MOST NOTABLY ACROSS NORTH MISSISSIPPI FROM
NEAR MEMPHIS TO EUPORA TO MACON AND ACROSS SOUTH MISSISSIPPI FROM
NEAR QUITMAN TO COLLINS TO COLUMBIA. STORMS WILL EASILY DEVELOP
ALONG THESE BOUNDARIES AND TRACK SOUTHWARD ACROSS THE AREA.
OUTFLOW FROM THE STORMS WILL SERVE TO FOCUS STORMS ACROSS OTHER
AREAS...RESULTING IN ISOLATED TO SCATTERED STORMS ACROSS ALL OF
THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR OVER NORTH AND EAST MISSISSIPPI THIS
AFTERNOON AND EVENING...ESPECIALLY NORTH AND EAST OF A LINE FROM
GREENVILLE TO CARTHAGE TO QUITMAN. HOWEVER...ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.

...SEASONAL THREATS...
HEAT INDICES WILL RANGE FROM 105 TO 114 DEGREES OVER NORTHERN
SECTIONS OF MISSISSIPPI THIS AFTERNOON...GENERALLY NORTH OF A
LINE FROM CROSSETT TO LEXINGTON TO MACON.

AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS NORTH
MISSISSIPPI THIS AFTERNOON. HIGH HUMIDITY WILL RESULT IN
UNCOMFORTABLE CONDITIONS WITH HEAT INDEX VALUES FROM 105 TO 114
DEGREES.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS
OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF
105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX
IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO
SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY...
HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI FRIDAY
AFTERNOON...GENERALLY WEST OF A LINE FROM GREENWOOD TO ROLLING
FORK TO BASTROP.

AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI FRIDAY AFTERNOON. HIGH HUMIDITY...WITH DEWPOINTS IN
THE MID 70S...WILL RESULT IN HEAT INDEX VALUES FROM 105 TO 110
DEGREES. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL
WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR
PHYSICAL STRESS.

A VIGOROUS WEATHER DISTURBANCE WILL DROP SOUTHWARD INTO NORTH
MISSISSIPPI LATE FRIDAY NIGHT. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
SECTIONS OF NORTH AND CENTRAL MISSISSIPPI BY SATURDAY AFTERNOON
AS THE SYSTEM DROPS ACROSS THE AREA. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WIND GUSTS FROM 60 TO 70 MILES AN HOUR.
THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR ALONG AND NORTH OF A
LINE FROM WINNSBORO TO MAGEE TO QUITMAN.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
July 17, 3:20 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -89.600

Numerous large limbs were blown down.

Hail, Leflore

When
July 17, 3:30 PM CST
Where
Leflore County, Morgan City
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.733

Thunderstorm Wind, Sunflower

When
July 17, 3:43 PM CST
Where
Sunflower County, Sunflower
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.383, -90.367

A few large trees were blown down.

Thunderstorm Wind, Attala

When
July 17, 3:50 PM CST
Where
Attala County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.317, -89.267

A few trees were blown down across the eastern portion of Attala county.

Thunderstorm Wind, Choctaw

When
July 17, 4:15 PM CST
Where
Choctaw County, Countywide
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.333, -90.550

Several trees and powerlines were blown down across the southern portion of the county.

Thunderstorm Wind, Sunflower

When
July 17, 4:15 PM CST
Where
Sunflower County, Sunflower
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -90.550

A roof of a mobile home was blown off on Bush Holeman road.

Thunderstorm Wind, Yazoo

When
July 17, 5:10 PM CST
Where
Yazoo County, Satartia
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -90.000

Trees were blown down on Freerun and Fletcher Chapel roads.

Thunderstorm Wind, Scott

When
July 17, 5:15 PM CST
Where
Scott County, Morton
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.533, -90.550

Siding was blown off a mobile home on highway 481.

Thunderstorm Wind, Hinds

When
July 17, 5:20 PM CST
Where
Hinds County, 3 mi E of Edwards
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.017, -89.533

Numerous trees were blown down.

Thunderstorm Wind, Copiah

When
July 17, 5:30 PM CST
Where
Copiah County, Crystal Spgs
Measured
52 kt (60 mph) estimated sustained
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
31.933, -90.367

Several trees and powerlines were blown down.

Thunderstorm Wind, Rankin

When
July 17, 5:40 PM CST
Where
Rankin County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -90.133

A few trees were blown down in Pelahatchie and in Star.

Thunderstorm Wind, Smith

When
July 17, 6:00 PM CST
Where
Smith County, Countywide
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.883

Numerous trees were blown down across the county.

Thunderstorm Wind, Copiah

When
July 17, 6:00 PM CST
Where
Copiah County, 3 mi S of Crystal Spgs
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
33.533, -90.550

A few trees and powerlines were blown down.

Thunderstorm Wind, Warren

When
July 17, 6:15 PM CST
Where
Warren County, Vicksburg
Measured
52 kt (60 mph) estimated sustained
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -89.233

Numerous trees and powerlines were blown down within the city, an additional twenty trees were blown down across the southern portion of Warren county.

Thunderstorm Wind, Jasper

When
July 17, 6:30 PM CST
Where
Jasper County, 4 mi N of Louin
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.100, -89.067

Several large limbs were blown down.

Hail, Smith

When
July 17, 6:30 PM CST
Where
Smith County, Mize
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.350, -89.667

Hail, Lawrence

When
July 17, 6:45 PM CST
Where
Lawrence County, Wanilla
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.550

Hail, Jasper

When
July 17, 6:50 PM CST
Where
Jasper County, 5 mi SW of Rose Hill
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -89.550

Thunderstorm Wind, Covington

When
July 17, 7:15 PM CST
Where
Covington County, Collins
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -89.750

A few trees were blown down.

Thunderstorm Wind, Jefferson Davis

When
July 17, 7:50 PM CST
Where
Jefferson Davis County, Bassfield
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -89.550

Several large limbs were snapped off trees.

Thunderstorm Wind, Lamar

When
July 17, 8:10 PM CST
Where
Lamar County, 3 mi S of Sumrall
Measured
53 kt (61 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.983, -90.367

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366788, 5366787, 5366786, 5366394, 5366395, 5366780, 5366781, 5366785, 5366396, 5366690, 5366782, 5366397, 5366779, 5366398, 5366399, 5366784, 5366783, 5366400, 5366401, 5366402, 5366403.